I’ve decided it’s time for a bitch fest blog posting – it’s my blog and I can bitch if I want to. In the interest of posterity, here is a listing of all the chemo side effects I’m experiencing, in case I look back on this someday and say, “gee, that wasn’t so bad.”
Listing in order from my very most favorite ones (yes, Sheldon, that is sarcasm) to mere minor annoyances:
- General, hard-to-describe feeling of sickness and malaise for the initial several days after a chemo infusion. This is truly the worst part.
- Bone-numbing fatigue for those first several days; the sleeping part is fine, but the awake-but-no-will-to-do-a-damn-thing part is depressing and interminable.
- Indigestion, heartburn, and queasiness that fades but never goes away between infusions. I’m forever grateful – endless thanks to all Gods, Goddesses, Buddha, Allah, and the Flying Spaghetti Monster – that so far this has not yet crossed the line into true nausea or vomiting.
- Seriously, dementedly, fucked up taste buds. This seems like it would be further down on the list but it’s shocking to me how impactful to my life this has been. It even confuses my sense of whether or not I’m hungry, and is probably the main cause of side effect #14.
- Related to #4 – chronically dry mouth. Hard to describe; it’s not just dry like a normal “oh I’m thirsty.” It’s a constant combination of a bad taste I can’t get rid of; a slimy sensation; that I-just-ate-an-unripe-banana feeling; and dryness for which drinking water helps but doesn’t help. Sorry, that’s the best I can do.
DryDessicated skin on my hands to the point of pain. This is a problem everywhere but the hands are the most annoying. (Please don’t everyone send me hand lotion; I have plenty.)
- Steadily increasing neuropathy in my hands and feet as my treatments go on.
- Baldness. This is pretty low on the list by now, mostly because it’s binary – three weeks in to this adventure I shaved my head, and that was that. I’m not getting more or less bald as time goes on, and by now I have mostly learned to deal with. I’m just glad to have my eyebrows!
- Incessant runny nose that (TMI) is so thin and liquidy that it just drips instantly – barely gives me a chance to even catch it on a sleeve. Also my nose bleeds a lot, but not like “nose bleed” bleeding; more like “oh, look, the tissue is red when I blow my nose” bleeding. No one said chemo side effects were pretty…
- GI issues. To poop or not to poop, that is the question…
- Steroid side effects – hot flashes, red face, jitteryness… Most go away shortly after infusion day, but the hot flashes seem to keep going.
- Mouth sores, which are actually not that bad (I can feel they are there, but they don’t hurt).
- Drippy and/or dry eyes, which I’m mostly dealing with by wearing contact lenses as infrequently as possible.
- Face changes. My face is puffy, which I think causes the skin to wrinkle at the edges (like a balloon). I know I’m the only one who notices this so it’s really low on the list, but still – yay.
- Weight gain. Some women gain real weight on this chemo regimen (I know someone who gained 20 pounds); fortunately that is not happening to me, but due to issue #4 above, my eating habits have gone to shit, and my appetite is horked up. Watching my weight is not something I’m focusing on right now, but it’s still annoying to know I’ll have to deal with losing a few pounds when this is all done. The good news is that with all my free time I’m really staying on top of my walking and yoga routine and I’m sure that’s helping to keep this in check.
There is one good side effect: early menopause! Yay!
This posting is not a cry for sympathy (gag barf), just a vent fest. Please keep the snark machine alive and kicking!!!